Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 35, NWS Medford, OR

November 26, 2014Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Nov 26, 2014, 1:47 PM PST for Klamath County, Lake County, Oregon. It took effect at Nov 26, 2014, 3:00 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2014, 1:47 PM PST (21:47 UTC)
In effect from
Nov 26, 2014, 3:00 PM PST
Expired
Nov 26, 2014, 7:00 PM PST
In force
4 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS76 KMFR 262147
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
147 PM PST WED NOV 26 2014

ORZ030-031-270300-
/O.CAN.KMFR.WI.Y.0034.000000T0000Z-141127T0300Z/
/O.NEW.KMFR.WI.Y.0035.141126T2300Z-141127T0300Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
147 PM PST WED NOV 26 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING: THIS AFTERNOON INTO THIS EVENING.

* LOCATIONS INCLUDE: SUMMER LAKE.

* IMPACTS: GUSTY WINDS WILL CREATE DIFFICULT TRAVEL ON THE SECTION
  OF HIGHWAY 31 BETWEEN SUMMER LAKE AND PAISLEY FOR THOSE DRIVING
  HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ085-262300-
/O.CAN.KMFR.WI.Y.0034.000000T0000Z-141127T0300Z/
MODOC COUNTY-
147 PM PST WED NOV 26 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

$$

FB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:54 AM PST, 4 hours 53 minutes earlier.

Area forecast discussion, Nov 26, 8:54 AM PST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
854 AM PST WED NOV 26 2014

.DISCUSSION...THERE IS WIDESPREAD CLOUD COVER THIS MORNING FROM
BOTH VALLEY LOW CLOUDS AND MID AND UPPER LEVEL CLOUDS AHEAD OF THE
NEXT FRONTAL SYSTEM. THIS MORNINGS MODEL RUN IS CONSISTENT WITH
THE PREVIOUS ONE AND BRINGS RAIN TO THE MARINE WATERS AFTER
MIDNIGHT TONIGHT WITH RAIN SPREADING INTO THE COOS COUNTY COAST
EARLY THANKSGIVING DAY. BY THE END OF THANKSGIVING DAY RAIN IS
EXPECTED TO SPREAD INTO THE KLAMATH BASIN AND WESTERN SISKIYOU
COUNTY. SNOW LEVELS WILL REMAIN ABOVE 6000 FEET SO TRAVEL ACROSS
THE MAJOR PASSES SHOULD NOT BE AN ISSUE. IT LOOKS LIKE THE GOOSE
LAKE BASIN WILL REMAIN DRY UNTIL FRIDAY.

WINDS AT THE UPPER SLOPES AND RIDGES WILL BE BREEZY THIS AFTERNOON
ESPECIALLY WITH THE STRETCH OF HIGHWAY 31 BETWEEN SUMMER LAKE
AREA AND PAISLEY IN OREGON. STRONGER WINDS ARE EXPECTED FRIDAY AND
SATURDAY AS H7 WINDS APPROACHES 50 KNOTS. IN ADDITION SOUTH BOUND
TRAFFIC IN THE SHASTA VALLEY COULD ENCOUNTER MODERATELY STRONG
HEADWIND ON FRIDAY AS PRESSURE GRADIENT BETWEEN REDDING AND
MEDFORD IS FORECAST TO APPROACH 5 MB.

WE WILL BE ADJUSTING THE SNOW LEVEL AND TIMING OF THE NEXT EVENT
IN THE AFTERNOON FORECAST PACKAGE. /FB

&&

.AVIATION...BASED ON THE 26/12Z TAF CYCLE...IFR TO LIFR LOW
CLOUDS AND FOG AT THE COAST AND IN THE VALLEYS THIS MORNING WILL
LIFT INTO IFR CEILINGS THEN DISSIPATE DURING THE MORNING. LOW CLOUDS
NEAR NORTH BEND/KOTH HAVE ALREADY DISSIPATED WITH INCREASED MIXING
AND STRONGER WINDS ALOFT AHEAD OF A COLD FRONT. ALL AREAS WILL
BECOME VFR BY NOON PST WITH THE EXCEPTION OF THE ROSEBURG AREA AND
POSSIBLY THE ROGUE VALLEY EAST OF MEDFORD, WHERE IFR COULD HANG ON
INTO THE EARLY AFTERNOON. MVFR CEILINGS WILL FORM IN WEST SIDE
VALLEYS AGAIN THIS EVENING THEN THE COLD FRONT IS EXPECTED TO BRING
RAIN WITH A MIX OF IFR AND MVFR CEILINGS EARLY THURSDAY MORNING.
/DW

&&

.MARINE...UPDATED 500 AM PST WED NOV 26 2014...WEST SWELL WILL
SUBSIDE INTO THIS MORNING. BUT SOUTH WINDS HAVE BEGUN TO INCREASE
AHEAD OF A FRONTAL SYSTEM. TONIGHT THROUGH FRIDAY, SEAS WILL BUILD
TO 10 TO 14 FEET WITH SOUTH WIND WAVES AND A SWELL THAT IS SLIGHTLY
SOUTH OF WEST. FORECAST CONFIDENCE IS HIGH INTO FRIDAY THEN
DIMINISHES BUT THE PATTERN IS LIKELY TO REMAIN ACTIVE WITH FREQUENT
PERIODS OF RAIN ACCOMPANIED BY SMALL CRAFT ADVISORY LEVEL WINDS AND
SEAS. MODEL DIFFERENCES BECOME SIGNIFICANT ON FRIDAY WITH
DIFFERENCES IN THE TIMING AND STRENGTH OF A SURFACE LOW APPROACHING
THE COAST. THIS LOW IS EXPECTED TO BACK WINDS TO NORTHERLY WITH THE
NORTHERLY WINDS REACHING THE NORTHWEST PORTION OF THE WATERS AS
EARLY AS FRIDAY AFTERNOON PER THE NAM SOLUTION OR AS LATE AS LATE
FRIDAY NIGHT PER THE GFS. THE NORTHERLIES WILL SPREAD ACROSS THE
WATERS AND PERSIST FOR MOST OF THE WEEKEND WITH CONTINUED MODERATE
TO HIGH SEAS AS SOUTHERLY WIND WAVES TRANSITION TO A FRESH SOUTHWEST
SWELL THAT WILL BE ACCOMPANIED BY DOMINANT NORTHERLY WIND WAVES AND
A WEST-NORTHWEST SWELL AT 13 TO 15 SECONDS. ANOTHER LOW IS THEN
LIKELY TO APPROACH NORTHERN CALIFORNIA FROM THE SOUTHWEST AND SHIFT
THE COASTAL WINDS BACK TO SOUTHERLY FOR EARLY NEXT WEEK. /DW

&&

.PREV DISCUSSION... /ISSUED 349 AM PST WED NOV 26 2014/

DISCUSSION...THANKSGIVING DAY TRAVEL IS UPON US...AND WEATHER IMPACTS IN
SOUTHERN OREGON AND NORTHERN CALIFORNIA WILL INCLUDE THE RATHER
TYPICAL LATE-FALL WEATHER ELEMENTS OF FOG AND FREEZING FOG. PER
WEBCAMS AND OBSERVATIONS...FOG THIS MORNING IS FOCUSED IN THE UMPQUA
BASIN...ILLINOIS VALLEY...COASTAL VALLEYS LIKE THE COQUILLE...AND
PORTIONS OF THE ROGUE VALLEY. ADDITIONALLY...FREEZING FOG HAS BEEN
OBSERVED IN KLAMATH FALLS AND NEAR YREKA...SO ADDITIONAL CAUTION
SHOULD BE USED WHEN TRAVELING IN THESE AREAS THIS MORNING. IT IS
LIKELY THAT FOG WILL EXPAND TO OTHER VALLEY AREAS THIS
MORNING...WITH VISIBILITY IMPROVING BY 10AM IN MOST PLACES. LOW
CLOUDS WILL LIKELY LINGER INTO THE EARLY AFTERNOON IN VALLEYS THIS
MORNING...MOSTLY DUE TO BUILDING RIDGING OVERHEAD AND STRONGER
INVERSIONS NEAR THE SURFACE. ELSEWHERE...ONLY HIGH CLOUDS ARE
EXPECTED AHEAD OF AN APPROACHING FRONTAL SYSTEM.

THE NEXT FRONTAL SYSTEM WILL USHER IN A NARROW BAND OF SIGNIFICANT
MOISTURE ON THURSDAY...BRINGING RAIN INITIALLY TO THE COAST AND
COAST RANGE DURING THE MORNING...THEN EXPANDING EASTWARD TO AFFECT
MOST AREAS IN SOUTHERN OREGON ALONG AND WEST OF THE CASCADES. MODELS
ARE IN GOOD AGREEMENT THAT MOST AREAS EAST OF THE CASCADES AND IN
NORTHERN CALIFORNIA SHOULD REMAIN DRY. THURSDAY NIGHT THE BOUNDARY
WAVES NORTH SOME...LIKELY BRINGING THE RAIN BACK NORTH OF MEDFORD
OVERNIGHT. IT SHOULD BE NOTED THAT SNOW LEVELS DURING THESE PERIODS
OF PRECIPITATION SHOULD BE ABOVE 6000 FEET...SO ON THE PLUS SIDE
MOUNTAIN PASSES SHOULD NOT BE AFFECTED...BUT UNFORTUNATELY...SNOW
PACK WILL NOT BE ENHANCED OR INITIATED IN MOST AREAS. AN
ADDITIONAL SIGNIFICANT NOTE IS ON WINDS...WITH SOLID 50KT WEST TO
SOUTHWEST 700MB FLOW THROUGH THE WEEKEND. INITIALLY...ONLY EXPECT
HIGH TERRAIN AREAS EAST OF THE CASCADES TO BE IMPACTED BY GUSTY
WINDS...WITH SURFACE PRESSURE GRADIENTS REMAINING RELATIVELY
WEAK...SO HAVE ISSUED A WIND ADVISORY TO HIGHLIGHT GUSTY
SOUTHWEST CROSSWINDS ALONG HIGHWAY 31 NEAR SUMMER LAKE THIS
AFTERNOON. I WOULD NOT BE SURPRISED IF WINDS REMAIN GUSTY OVER
HIGH TERRAIN AND PORTIONS OF THE EAST SIDE THROUGH FRIDAY AND HAVE
INCREASED WINDS TO ACCOUNT FOR THIS. ADDITIONALLY...THE SOUTH TO
NORTH PRESSURE GRADIENT MAY INCREASE ENOUGH ON THURSDAY TO BRING
GUSTY WINDS TO THE SHASTA VALLEY. FUTURE SHIFTS MAY NEED TO
CONSIDER A WIND ADVISORY THURSDAY AND/OR FRIDAY FOR THAT AREA TOO.

BACK TO THE FRONTAL BOUNDARY AND PRECIPITATION CONCERNS...SIGNIFICANT
UPSTREAM TROUGHING WILL SHOVE THE MAIN RAIN BAND BACK SOUTHWARD ON
FRIDAY...FOLLOWED BY UNSTABLE AND GENERALLY SHOWERY CONDITIONS
LATE FRIDAY INTO SATURDAY ACROSS MOST OF THE FORECAST AREA. SNOW
LEVELS WILL FALL ON SATURDAY AND IT'S LIKELY THAT MOUNTAIN PASSES
WILL SEE SOME ACCUMULATING SNOWFALL SATURDAY EVENING INTO SATURDAY
NIGHT.

THE MODELS HAVE THROWN AN INTERESTING WRINKLE INTO THE FORECAST ON
SUNDAY...WITH THE GFS SHOWING STRONG SOUTH FLOW AND PLENTY OF
MOISTURE WAVING BACK NORTH AHEAD OF AN OFFSHORE CLOSED LOW.
THIS...IN COMBINATION WITH SOME COLD AIR EAST OF THE
CASCADES...COULD YIELD SOME ACCUMULATING SNOWS THERE.
ADDITIONALLY...STRONG SOUTH FLOW WITH A MARGINALLY COLD AIR MASS
CAN MEAN SNOWS FOR THE I-5 CORRIDOR IN THE MOUNT SHASTA CITY AREA.
THE 00Z EUROPEAN MODEL IS MUCH TAMER...WITH MOSTLY LIGHT
PRECIPITATION ALONG THE OLD FRONTAL BOUNDARY WHICH WOULD RESULT IN
MINIMAL IMPACTS IN EITHER THE WIND OR SNOW CATEGORY. WE HAVE
BLENDED THE TWO AND KEEP PRECIPITATION CHANCES GOING THROUGH THE
WEEKEND...AND HOPEFULLY THIS MODEL DIVERGENCE WILL BE SHORT-LIVED
AND WE CAN HONE IN ON ANY SUNDAY TRAVEL WEATHER IMPACTS.

FARTHER OUT...THE ECMWF DOES FINALLY BRING IN THE OFFSHORE LOW
MIDWEEK...SPREADING PRECIPITATION ACROSS THE FORECAST AREA TUESDAY
NIGHT INTO THURSDAY. MEANWHILE...THE GFS SUGGESTS RIDGING MIDWEEK. A
LOOK AT THE GFS ENSEMBLES SUGGESTS A GOOD SPREAD AMONGST MEMBERS BUT
MOST HAVE AT LEAST LOW-AMPLITUDE RIDGING IN PLACE.

AVIATION...BASED ON THE 26/06Z TAF CYCLE... SOUTHWEST FLOW AND WARM
AIR ADVECTION WILL CONTINUE THROUGH TODAY AS HIGH PRESSURE GRADUALLY
GIVES WAY TO A FRONTAL SYSTEM APPROACHING FROM THE PACIFIC. THIS
WILL CREATE INCREASING WINDS ABOVE THE NOCTURNAL INVERSION ON THIS
MORNING. LOW LEVEL MOISTURE AND CLEARING SKIES ALOFT ARE EXPECTED
TO BRING IFR TO LIFR FOG FORMATION IN THE VALLEYS THAT WILL LIFT
INTO IFR CEILINGS DURING THE MORNING. DUE TO THE INCREASING WINDS
ALOFT, WE DO EXPECT THAT ALL AREAS WILL BECOME VFR BY NOON PST
WEDNESDAY WITH THE EXCEPTION OF THE ROSEBURG AREA AND POSSIBLY THE
ROGUE VALLEY EAST OF MEDFORD, WHERE IFR COULD HANG ON INTO THE
EARLY AFTERNOON. /CC

MARINE...UPDATED 1000 PM PST TUE NOV 26 2014...NORTHWEST SWELL WILL
CONTINUE TO SUBSIDE TODAY. HOWEVER SOUTH WINDS AND WIND WAVES WILL
GRADUALLY INCREASE AHEAD OF AN INCOMING FRONTAL SYSTEM. TONIGHT
THROUGH FRIDAY, SEAS ARE EXPECTED TO BECOME SOUTHWEST AND
CHAOTIC...BUILDING TO 10 TO 14 FEET. SATURDAY THROUGH TUESDAY LOW
PRESSURE WILL APPROACH THE COAST FROM THE SOUTHWEST BRINGING A SURGE
OF MOISTURE AND WIND ACROSS THE AREA. CONFIDENCE IS STILL LOW IN THE
WIND AND WAVE DETAILS DURING THIS TIME PERIOD...BUT CONDITIONS ARE
LIKELY TO BE UNSETTLED. -CC/BTL

CLIMATE...A WET FALL THUS FAR HAS MANY LOCATIONS AT ABOVE NORMAL
FOR PRECIPITATION SINCE SEP 1. THE FOLLOWING ARE PERCENT OF
NORMAL VALUES FOR VARIOUS CITIES SINCE SEP 1.

NORTH BEND.........73%
ROSEBURG...........95%
MEDFORD............141%
KLAMATH FALLS......118%
MOUNT SHASTA CITY..127%
ALTURAS............81%

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS EVENING
     FOR ORZ030-031-624-625.

CA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM PST THIS EVENING
     FOR CAZ085-285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 10 PM
     PST FRIDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 1 PM THIS AFTERNOON
     TO 10 PM PST FRIDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST FRIDAY
     FOR PZZ370-376.

FJB/DW/DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 4:41 PM PSTSmall Craft Advisory for WindsMFR3 days
Nov 25, 4:41 PM PSTSmall Craft Advisory for Hazardous SeasMFR29 hr
Nov 26, 2:51 AM PSTWind AdvisoryMFRKlamath, Lake11 hr

Nearby

Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.